The Annals of Probability

Lack of strong completeness for stochastic flows

Xue-Mei Li and Michael Scheutzow

Full-text: Open access

Abstract

It is well known that a stochastic differential equation (SDE) on a Euclidean space driven by a Brownian motion with Lipschitz coefficients generates a stochastic flow of homeomorphisms. When the coefficients are only locally Lipschitz, then a maximal continuous flow still exists but explosion in finite time may occur. If, in addition, the coefficients grow at most linearly, then this flow has the property that for each fixed initial condition x, the solution exists for all times almost surely. If the exceptional set of measure zero can be chosen independently of x, then the maximal flow is called strongly complete. The question, whether an SDE with locally Lipschitz continuous coefficients satisfying a linear growth condition is strongly complete was open for many years. In this paper, we construct a two-dimensional SDE with coefficients which are even bounded (and smooth) and which is not strongly complete thus answering the question in the negative.

Article information

Source
Ann. Probab. Volume 39, Number 4 (2011), 1407-1421.

Dates
First available in Project Euclid: 5 August 2011

Permanent link to this document
https://projecteuclid.org/euclid.aop/1312555802

Digital Object Identifier
doi:10.1214/10-AOP585

Mathematical Reviews number (MathSciNet)
MR2857244

Zentralblatt MATH identifier
1235.60066

Subjects
Primary: 60H10: Stochastic ordinary differential equations [See also 34F05]
Secondary: 37C10: Vector fields, flows, ordinary differential equations 35B27: Homogenization; equations in media with periodic structure [See also 74Qxx, 76M50]

Keywords
Stochastic flow strong completeness weak completeness stochastic differential equation homogenization

Citation

Li, Xue-Mei; Scheutzow, Michael. Lack of strong completeness for stochastic flows. Ann. Probab. 39 (2011), no. 4, 1407--1421. doi:10.1214/10-AOP585. https://projecteuclid.org/euclid.aop/1312555802.


Export citation

References

  • [1] Baxendale, P. (1980/81). Wiener processes on manifolds of maps. Proc. Roy. Soc. Edinburgh Sect. A 87 127–152.
  • [2] Blagoveščenskiĭ, J. N. and Freĭdlin, M. I. (1961). Some properties of diffusion processes depending on a parameter. Dokl. Akad. Nauk SSSR 138 508–511.
  • [3] Carverhill, A. P. (1981). A pair of stochastic dynamical systems which have the same infinitesimal generator, but of which one is strongly complete and the other is not. Univ. Warwick. Preprint.
  • [4] Carverhill, A. P. and Elworthy, K. D. (1983). Flows of stochastic dynamical systems: The functional analytic approach. Z. Wahrsch. Verw. Gebiete 65 245–267.
  • [5] Clark, J. M. C. (1973). An introduction to stochastic differential equations on manifolds. In Geometric Methods in Systems Theory (D. Q. Mayne and R. W. Brockett, eds.) 131–149. Reidel, Dordrecht.
  • [6] Elworthy, K. D. (1982). Stochastic Differential Equations on Manifolds. London Mathematical Society Lecture Note Series 70. Cambridge Univ. Press, Cambridge.
  • [7] Elworthy, K. D. (1978). Stochastic dynamical systems and their flows. In Stochastic Analysis (Proc. Internat. Conf., Northwestern Univ., Evanston, Ill., 1978) 79–95. Academic Press, New York.
  • [8] Fang, S., Imkeller, P. and Zhang, T. (2007). Global flows for stochastic differential equations without global Lipschitz conditions. Ann. Probab. 35 180–205.
  • [9] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [10] Kunita, H. (1981). On the decomposition of solutions of stochastic differential equations. In Stochastic Integrals (Proc. Sympos., Univ. Durham, Durham, 1980). Lecture Notes in Math. 851 213–255. Springer, Berlin.
  • [11] Kunita, H. (1984). Stochastic differential equations and stochastic flows of homeomorphisms. In Stochastic Analysis and Applications. Adv. Probab. Related Topics 7 269–291. Dekker, New York.
  • [12] Kunita, H. (1986). Lectures on Stochastic Flows and Applications. Tata Institute of Fundamental Research Lectures on Mathematics and Physics 78. Springer, Berlin.
  • [13] Kunita, H. (1990). Stochastic Flows and Stochastic Differential Equations. Cambridge Studies in Advanced Mathematics 24. Cambridge Univ. Press, Cambridge.
  • [14] Li, X.-M. (1994). Strong p-completeness of stochastic differential equations and the existence of smooth flows on noncompact manifolds. Probab. Theory Related Fields 100 485–511.
  • [15] Mohammed, S. and Scheutzow, M. (2003). The stable manifold theorem for nonlinear stochastic systems with memory I: Existence of the semiflow. J. Funct. Anal. 205 271–305.